March  2017, 37(3): 1763-1787. doi: 10.3934/dcds.2017074

Analytic results for the linear stability of the equilibrium point in Robe's restricted elliptic three-body problem

1. 

Department of Mathematics, Zhejiang University, Hangzhou 310027, Zhejiang, China

2. 

School of Mathematics and Statistics, Northeastern University at Qinhuangdao, Qinhuangdao 066004, Hebei, China

* Corresponding author

Received  April 2016 Revised  October 2016 Published  December 2016

Fund Project: The first author is supported by NSFC (No. 11501330, No. 11425105) and CPSF (Grant No. 2015M582071). The second author is supported by the Fundamental Research Funds for the Central Universities (Grant No. N142303010)

We study the Robe's restricted three-body problem. Such a motion was firstly studied by A. G. Robe in [13], which is used to model small oscillations of the earth's inner core taking into account the moon's attraction. Earlier results for the linear stability of the elliptic equilibrium point in Robe's restricted problem depend on a lot of numerical computations, while we give an analytic approach to it. The linearized Hamiltonian system near the elliptic equilibrium point in our problem coincides with the linearized system near the Euler elliptic relative equilibria in the classical three-body problem except for the range of the mass parameter. We first establish some relations of the linear stability problem to the properties of some symplectic paths and some corresponding linear operators. Then using the Maslov-type $ω$-index theory of symplectic paths and the theory of linear operators, we compute $ω$-indices and obtain certain properties of the linear stability of the elliptic equilibrium point of Robe's restricted three-body problem.

Citation: Qinglong Zhou, Yongchao Zhang. Analytic results for the linear stability of the equilibrium point in Robe's restricted elliptic three-body problem. Discrete & Continuous Dynamical Systems - A, 2017, 37 (3) : 1763-1787. doi: 10.3934/dcds.2017074
References:
[1]

W. BallmannG. Thorbergsson and W. Ziller, Closed geodesics on positively curved manifolds, Ann. of Math., 116 (1982), 213-247. doi: 10.2307/2007062. Google Scholar

[2]

I. Ekeland, Convexity Methods in Hamiltonian Mechanics, Springer-Verlag, Berlin, 1990. doi: 10.1007/978-3-642-74331-3. Google Scholar

[3]

P. P. Hallen and D. N. Rana, The Existence and stability of equilibrium points in the Robe's restricted three-body problem, Celest. Mech. Dyn. Astr., 79 (2001), 145-155. doi: 10.1023/A:1011173320720. Google Scholar

[4]

X. HuY. Long and S. Sun, Linear stability of elliptic Lagrangian solutions of the classical planar three-body problem via index theory, Arch. Rational. Mech. Anal., 213 (2014), 993-1045. doi: 10.1007/s00205-014-0749-6. Google Scholar

[5]

X. Hu and Y. Ou, Collision index and stability of elliptic relative equilibria in planar $n$-body problem, Commun. Math. Phys., 348 (2016), 803-845. doi: 10.1007/s00220-016-2695-7. Google Scholar

[6]

X. Hu and S. Sun, Index and stability of symmetric periodic orbits in Hamiltonian systems with its application to figure-eight orbit, Commun. Math. Phys., 290 (2009), 737-777. doi: 10.1007/s00220-009-0860-y. Google Scholar

[7]

X. Hu and S. Sun, Morse index and stability of elliptic Lagrangian solutions in the planar three-body problem, Adv. Math., 223 (2010), 98-119. doi: 10.1016/j.aim.2009.07.017. Google Scholar

[8]

Y. Long, The structure of the singular symplectic matrix set, Sci. China. Ser. A. (English Ed.), 34 (1991), 897-907. Google Scholar

[9]

Y. Long, Bott formula of the Maslov-type index theory, Pacific J. Math., 187 (1999), 113-149. doi: 10.2140/pjm.1999.187.113. Google Scholar

[10]

Y. Long, Precise iteration formulae of the Maslov-type index theory and ellipticity of closed characteristics, Adv. Math., 154 (2000), 76-131. doi: 10.1006/aima.2000.1914. Google Scholar

[11]

Y. Long, Index Theory for Symplectic Paths with Applications Progress in Math. 207, Birkhäuser, Basel, 2002. doi: 10.1007/978-3-0348-8175-3. Google Scholar

[12]

A. R. Plastino and A. Plastino, Robe's restricted three-body problem revisited, Celest. Mech. Dyn. Astr., 61 (1995), 197-206. doi: 10.1007/BF00048515. Google Scholar

[13]

H. A. G. Robe, A new kind of three-body problem, Celest. Mech., 16 (1977), 343-351. doi: 10.1007/BF01232659. Google Scholar

[14]

A. K. Shrivastava and D. Garain, Effect of perturbation on the location of liberation point in the Robe restricted problem of three bodies, Celest. Mech., 51 (1991), 67-73. doi: 10.1007/BF02426670. Google Scholar

[15]

K. T. SinghB. S. Kushvah and B. Ishwar, Stability of triangular equilibrium points in Robe's generalised restricted three body problem, in Celestial Mechanics: Recent Trends (eds. B.Ishwar), Narosa Publishing House Pvt. Ltd., New Delhi, India, (2006), 65-70. Google Scholar

[16]

Q. Zhou and Y. Long, Equivalence of linear stabilities of elliptic triangle solutions of the planar charged and classical three-body problems, J. Diff. Equa., 258 (2015), 3851-3879. doi: 10.1016/j.jde.2015.01.045. Google Scholar

[17]

Q. Zhou and Y. Long, Maslov-type indices and linear stability of elliptic Euler solutions of the three-body problem, preprint, arXiv: 1510.06822.Google Scholar

[18]

Q. Zhou and Y. Long, The reduction on the linear stability of elliptic Euler-Moulton solutions of the $n$-body problem to those of $3$-body problems, Celest. Mech. Dyn. Astr., (2016), 1-32. doi: 10.1007/s10569-016-9732-x. Google Scholar

show all references

References:
[1]

W. BallmannG. Thorbergsson and W. Ziller, Closed geodesics on positively curved manifolds, Ann. of Math., 116 (1982), 213-247. doi: 10.2307/2007062. Google Scholar

[2]

I. Ekeland, Convexity Methods in Hamiltonian Mechanics, Springer-Verlag, Berlin, 1990. doi: 10.1007/978-3-642-74331-3. Google Scholar

[3]

P. P. Hallen and D. N. Rana, The Existence and stability of equilibrium points in the Robe's restricted three-body problem, Celest. Mech. Dyn. Astr., 79 (2001), 145-155. doi: 10.1023/A:1011173320720. Google Scholar

[4]

X. HuY. Long and S. Sun, Linear stability of elliptic Lagrangian solutions of the classical planar three-body problem via index theory, Arch. Rational. Mech. Anal., 213 (2014), 993-1045. doi: 10.1007/s00205-014-0749-6. Google Scholar

[5]

X. Hu and Y. Ou, Collision index and stability of elliptic relative equilibria in planar $n$-body problem, Commun. Math. Phys., 348 (2016), 803-845. doi: 10.1007/s00220-016-2695-7. Google Scholar

[6]

X. Hu and S. Sun, Index and stability of symmetric periodic orbits in Hamiltonian systems with its application to figure-eight orbit, Commun. Math. Phys., 290 (2009), 737-777. doi: 10.1007/s00220-009-0860-y. Google Scholar

[7]

X. Hu and S. Sun, Morse index and stability of elliptic Lagrangian solutions in the planar three-body problem, Adv. Math., 223 (2010), 98-119. doi: 10.1016/j.aim.2009.07.017. Google Scholar

[8]

Y. Long, The structure of the singular symplectic matrix set, Sci. China. Ser. A. (English Ed.), 34 (1991), 897-907. Google Scholar

[9]

Y. Long, Bott formula of the Maslov-type index theory, Pacific J. Math., 187 (1999), 113-149. doi: 10.2140/pjm.1999.187.113. Google Scholar

[10]

Y. Long, Precise iteration formulae of the Maslov-type index theory and ellipticity of closed characteristics, Adv. Math., 154 (2000), 76-131. doi: 10.1006/aima.2000.1914. Google Scholar

[11]

Y. Long, Index Theory for Symplectic Paths with Applications Progress in Math. 207, Birkhäuser, Basel, 2002. doi: 10.1007/978-3-0348-8175-3. Google Scholar

[12]

A. R. Plastino and A. Plastino, Robe's restricted three-body problem revisited, Celest. Mech. Dyn. Astr., 61 (1995), 197-206. doi: 10.1007/BF00048515. Google Scholar

[13]

H. A. G. Robe, A new kind of three-body problem, Celest. Mech., 16 (1977), 343-351. doi: 10.1007/BF01232659. Google Scholar

[14]

A. K. Shrivastava and D. Garain, Effect of perturbation on the location of liberation point in the Robe restricted problem of three bodies, Celest. Mech., 51 (1991), 67-73. doi: 10.1007/BF02426670. Google Scholar

[15]

K. T. SinghB. S. Kushvah and B. Ishwar, Stability of triangular equilibrium points in Robe's generalised restricted three body problem, in Celestial Mechanics: Recent Trends (eds. B.Ishwar), Narosa Publishing House Pvt. Ltd., New Delhi, India, (2006), 65-70. Google Scholar

[16]

Q. Zhou and Y. Long, Equivalence of linear stabilities of elliptic triangle solutions of the planar charged and classical three-body problems, J. Diff. Equa., 258 (2015), 3851-3879. doi: 10.1016/j.jde.2015.01.045. Google Scholar

[17]

Q. Zhou and Y. Long, Maslov-type indices and linear stability of elliptic Euler solutions of the three-body problem, preprint, arXiv: 1510.06822.Google Scholar

[18]

Q. Zhou and Y. Long, The reduction on the linear stability of elliptic Euler-Moulton solutions of the $n$-body problem to those of $3$-body problems, Celest. Mech. Dyn. Astr., (2016), 1-32. doi: 10.1007/s10569-016-9732-x. Google Scholar

Figure 1.  The Robe's restricted three-body problem considered: $m_1$ is a spherical shell filled with a fluid of density $\rho_1$; $m_2$ a mass point outside the shell and $m_3$ a small solid sphere of density $\rho_3$ inside the shell.
Figure 2.  Stability bifurcation diagram of elliptic equilibrium point of the Robe's restricted three-body problem in the $(\mu,e)$ rectangle $[0,1]\times [0,1)$.
[1]

Hildeberto E. Cabral, Zhihong Xia. Subharmonic solutions in the restricted three-body problem. Discrete & Continuous Dynamical Systems - A, 1995, 1 (4) : 463-474. doi: 10.3934/dcds.1995.1.463

[2]

Hadia H. Selim, Juan L. G. Guirao, Elbaz I. Abouelmagd. Libration points in the restricted three-body problem: Euler angles, existence and stability. Discrete & Continuous Dynamical Systems - S, 2019, 12 (4&5) : 703-710. doi: 10.3934/dcdss.2019044

[3]

Jaime Angulo Pava, César A. Hernández Melo. On stability properties of the Cubic-Quintic Schródinger equation with $\delta$-point interaction. Communications on Pure & Applied Analysis, 2019, 18 (4) : 2093-2116. doi: 10.3934/cpaa.2019094

[4]

Jungsoo Kang. Some remarks on symmetric periodic orbits in the restricted three-body problem. Discrete & Continuous Dynamical Systems - A, 2014, 34 (12) : 5229-5245. doi: 10.3934/dcds.2014.34.5229

[5]

Pak Tung Ho. Prescribing the $ Q' $-curvature in three dimension. Discrete & Continuous Dynamical Systems - A, 2019, 39 (4) : 2285-2294. doi: 10.3934/dcds.2019096

[6]

Gyula Csató. On the isoperimetric problem with perimeter density $r^p$. Communications on Pure & Applied Analysis, 2018, 17 (6) : 2729-2749. doi: 10.3934/cpaa.2018129

[7]

Yeping Li, Jie Liao. Stability and $ L^{p}$ convergence rates of planar diffusion waves for three-dimensional bipolar Euler-Poisson systems. Communications on Pure & Applied Analysis, 2019, 18 (3) : 1281-1302. doi: 10.3934/cpaa.2019062

[8]

Xiaojun Chang, Tiancheng Ouyang, Duokui Yan. Linear stability of the criss-cross orbit in the equal-mass three-body problem. Discrete & Continuous Dynamical Systems - A, 2016, 36 (11) : 5971-5991. doi: 10.3934/dcds.2016062

[9]

Florin Diacu, Shuqiang Zhu. Almost all 3-body relative equilibria on $ \mathbb S^2 $ and $ \mathbb H^2 $ are inclined. Discrete & Continuous Dynamical Systems - S, 2018, 0 (0) : 1-13. doi: 10.3934/dcdss.2020067

[10]

Niraj Pathak, V. O. Thomas, Elbaz I. Abouelmagd. The perturbed photogravitational restricted three-body problem: Analysis of resonant periodic orbits. Discrete & Continuous Dynamical Systems - S, 2019, 12 (4&5) : 849-875. doi: 10.3934/dcdss.2019057

[11]

Tuan Anh Dao, Michael Reissig. $ L^1 $ estimates for oscillating integrals and their applications to semi-linear models with $ \sigma $-evolution like structural damping. Discrete & Continuous Dynamical Systems - A, 2019, 39 (9) : 5431-5463. doi: 10.3934/dcds.2019222

[12]

Jean-Baptiste Caillau, Bilel Daoud, Joseph Gergaud. Discrete and differential homotopy in circular restricted three-body control. Conference Publications, 2011, 2011 (Special) : 229-239. doi: 10.3934/proc.2011.2011.229

[13]

Frederic Gabern, Àngel Jorba, Philippe Robutel. On the accuracy of restricted three-body models for the Trojan motion. Discrete & Continuous Dynamical Systems - A, 2004, 11 (4) : 843-854. doi: 10.3934/dcds.2004.11.843

[14]

Edcarlos D. Silva, José Carlos de Albuquerque, Uberlandio Severo. On a class of linearly coupled systems on $ \mathbb{R}^N $ involving asymptotically linear terms. Communications on Pure & Applied Analysis, 2019, 18 (6) : 3089-3101. doi: 10.3934/cpaa.2019138

[15]

Qunyi Bie, Haibo Cui, Qiru Wang, Zheng-An Yao. Incompressible limit for the compressible flow of liquid crystals in $ L^p$ type critical Besov spaces. Discrete & Continuous Dynamical Systems - A, 2018, 38 (6) : 2879-2910. doi: 10.3934/dcds.2018124

[16]

Nicholas J. Kass, Mohammad A. Rammaha. Local and global existence of solutions to a strongly damped wave equation of the $ p $-Laplacian type. Communications on Pure & Applied Analysis, 2018, 17 (4) : 1449-1478. doi: 10.3934/cpaa.2018070

[17]

Xingwu Chen, Jaume Llibre, Weinian Zhang. Cyclicity of $ (1,3) $-switching FF type equilibria. Discrete & Continuous Dynamical Systems - B, 2017, 22 (11) : 1-12. doi: 10.3934/dcdsb.2019153

[18]

Jaume Llibre, Y. Paulina Martínez, Claudio Vidal. Phase portraits of linear type centers of polynomial Hamiltonian systems with Hamiltonian function of degree 5 of the form $ H = H_1(x)+H_2(y)$. Discrete & Continuous Dynamical Systems - A, 2019, 39 (1) : 75-113. doi: 10.3934/dcds.2019004

[19]

Dajana Conte, Raffaele D'Ambrosio, Beatrice Paternoster. On the stability of $\vartheta$-methods for stochastic Volterra integral equations. Discrete & Continuous Dynamical Systems - B, 2018, 23 (7) : 2695-2708. doi: 10.3934/dcdsb.2018087

[20]

Yong Ren, Huijin Yang, Wensheng Yin. Weighted exponential stability of stochastic coupled systems on networks with delay driven by $ G $-Brownian motion. Discrete & Continuous Dynamical Systems - B, 2019, 24 (7) : 3379-3393. doi: 10.3934/dcdsb.2018325

2018 Impact Factor: 1.143

Metrics

  • PDF downloads (12)
  • HTML views (3)
  • Cited by (0)

Other articles
by authors

[Back to Top]